Hail, Chautauqua
- When
- May 26, 7:08 PM CST
- Where
- Chautauqua County, Sedan
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.133, -96.183
9 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 26, 1:28 PM CST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 228 PM CDT WED MAY 26 2004 .DISCUSSION... TNGT: MODELS APPR TO BE STRUGGLING WITH LLVL WND FIELD AND RESULTANT LLVL MSTR. SOME CONCERN FOR TSTMS TO DVLP AS FNT LIFTS N, BUT DRIER AIR ALF...INCRG CAP AND DIFFUSE SFC BNDRY MAY BE DIFFICULT TO OVERCOME. BEST SURGE ON DRYLN WL BE ACRS NWRN SXNS OF FCST AREA...WHERE MSTR IS LKLY MOST SHALLOW. WATER VAPOR/PROFILERS ALSO NOT SHOWING ANY SGFNT WAVES/SPD MAXES, WITH WK DIFFLUENCE ACRS KS. BEST BET ATTM IS TO KEEP SML POPS GOING AND SEE WHAT HAPPENS. IF MODEL SNDGS VERIFY, PRIMARY THREAT WL BE DMGG WNDS WITH DRY AIR ALF/STEEP LAPSE RATES WHERE SFC TEMPS RECOVER. FOCUS SHUD SHIFT E OF I-35 OVNGT IN AREA WHERE H85 MSTR IS PROGD TO INCR. THU-FRI NGT: THU XPCTD TO BE A DOWN DAY WITH NEXT CHC OF PCPN AFTER MIDNGT THU NGT. INCRG THICKNESSES AND MORE WRLY FLOW ALF SHUD ALLOW TEMPS TO RISE WELL INTO 80S. FOR THU NGT MODELS CONT TO SHOW WAVE SLIDING ACRS NE OK, BACKING FLOW ALF OVR BAROCLINIC ZONE. CHCS SHUD CONT INTO FRI MORNING IN SE KS. EXTENSIVE CLDS SHUD CUT INTO MAXES ACRS THE E. SAT: TRADITIONAL DRYLN SET UP NR/JUST W OF FCST AREA IS ANTICIPATED. SUSPECT MORNING CLDS WL GIVE WAY TO SCT CU BY AFTN. BOOSTED TEMPS BASED ON 1000-850 THICKNESSES...SPCLY IN THE FAR W. SUSPECT CHC OF PCPN THRU 00Z IS CLOSE TO NIL DUE TO CAP, BUT WL CONT 20 PCT AFT 21Z FOR CONSENSUS FCST. POPS INCR INTO THE EVENING AS TSTMS SHUD ERUPT ON DRYLN AND MOVE E DURG THE LT EVE. GIVEN HOLIDAY WEEKEND/OUTDOOR ACTIVITIES, WL CONT TO STRESS IMPORTANCE OF MONITORING LATER FCSTS/HWOS FOR LTST INFO. SUN-SUN NGT: ANTICIPATE CFNT/DRYLN WL BE INVOF ICT OR HUT AT 12Z SUN. FNT SHUD PROGRESS ACRS THE ERN HALF OF FCST AREA BFR 06Z WITH BEST CHC OF STG/SVR TSTM E OF I-35, WITH THREAT INCRG TWRD THE E. WHAT IS NOT CLEAR IS HOW WDSPD PCPN WL BE SAT EVE OR HOW LONG IT WL PERSIST, SO AMT OF RECOVERY ON SUN PRIOR TO FROPA IS SUSPECT. GIVEN STG CAP ON SAT, SUSPECT RECOVERY WL BE PSBL FOR SUN AFTN. MON-WED: OUTSIDE CHC OF PCPN ERY MON...BUT MOST OF THE RGN WL LKLY BE DRY SLOTTED. THERE IS AN OUTSIDE CHC OF PCPN IN FAR NERN SXNS FM MSTR WRAPPING ARND UPR LO. TEMPS RETURN TO MORE SEASONAL LVLS THIS PD...WITH GRADUAL WARMUP AS TEMPS ALF CLIMB. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 62 89 65 83 / 20 10 30 20 HUTCHINSON 60 89 65 84 / 20 10 20 20 NEWTON 61 88 65 83 / 20 10 20 20 ELDORADO 62 88 65 82 / 20 10 30 20 STROTHER FIELD 64 89 66 83 / 20 10 40 30 RUSSELL 56 88 62 85 / 20 10 10 10 GREAT BEND 57 89 63 85 / 20 10 20 20 SALINA 60 88 64 85 / 20 10 20 20 MCPHERSON 60 88 65 85 / 20 10 20 20 COFFEYVILLE 66 88 67 81 / 20 10 40 50 CHANUTE 64 87 66 80 / 20 10 30 30 IOLA 63 87 66 79 / 20 10 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 17/HOWERTON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 326 PM CDT WED MAY 26 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 326 PM CDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING ACROSS SOUTHEASTERN KANSAS TONIGHT. IF STORMS CAN DEVELOP A FEW OF THEM MIGHT REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS. AND SOUTHEAST KANSAS LATER TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING AND EARLY AFTERNOON ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS AS A QUICK MOVING STORM SYSTEM PASSES OVER THE SOUTHERN PLAINS. A STRONGER STORM SYSTEM WILL MOVE THROUGH THE AREA OVER THE WEEKEND. AT THIS POINT, THERE IS POTENTIAL FOR SIGNIFICANT SEVERE WEATHER LATE SATURDAY AFTERNOON IF THE CAP BREAKS OR MORE LIKELY SATURDAY EVENING. SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY AFTERNOON UNTIL THE FRONT EXITS THE STATE LATE SUNDAY EVENING. THOSE PLANNING OUTDOOR ACTIVITIES THIS WEEKEND, SHOULD CLOSELY MONITOR LATER OUTLOOKS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND ACROSS CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM SEDLOCK/JAKUB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL N SEDAN 37.13N 96.19W
05/26/2004 0.75 INCH CHAUTAUQUA KS TRAINED SPOTTER
&&
BRWThe Tulsa radar (KINX), 120 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391748, 5391749, 5391750, 5391751, 5391752, 5391753, 5391828, 5391829, 5391830, 5391831, 5391832.